Clinico-epidemiological study of cutaneous adverse drug reactions among the in-patients of dermatology department, Goa Medical College, Goa

Authors

  • Shubham Naik Department of Pharmacology, Goa Medical College, Goa, India http://orcid.org/0000-0002-6389-1758
  • Ian A. Pereira Department of Pharmacology, Goa Medical College, Goa, India
  • Ravina Naik Department of DVL, Goa Medical College, Goa, India
  • Jano Zore Department of Biochemistry, Goa Medical College, Goa, India

DOI:

https://doi.org/10.18203/issn.2455-4529.IntJResDermatol20223339

Keywords:

Cutaneous reaction, Stevens Johnson syndrome, Morbilliform rash, Antibiotics, Naranjo’s scale

Abstract

Background: An adverse drug reaction (ADR) remains often remains underreported and leads to underestimated cause of morbidity and mortality. ADR frequently manifests as adverse cutaneous drug reactions (ACDRs) and manifestations varies from mild acneiform eruption to life threatening events like toxic epidermal necrolysis. Aim was to study clinic-epidemiological pattern of various ACDRs among inpatients in department of dermatology and study common drugs causing ACDRs and assess causality and severity.

Methods: This retrospective observational study was conducted for a period of one year in department of dermatology in Goa Medical College. All patients fulfilling criteria of study were included.

Results: A total of 24 patients were studied. Most common ACDR was observed in age group of 21-40 years. Stevens Johnson syndrome (SJS) (25%) was most common ACDR followed by morbilliform drug rash (20.8%). Other manifestation was DRESS (12.5%), fixed drug eruption (FDE) (12.5%) and angioedema (12.5%), acute generalized exanthematous pustulosis (AGEP) (8.33%); erythroderma (4.16%) and urticaria (4.16%). Antibiotics were commonly implicated drug category in causation of ACDRs accounting for 37.5% followed by NSAIDS (25%). Based on causality assessment, probable cases had higher incidence - 54.2% followed by possible 37.5%. All patients were considered to have severe reaction as patients required hospitalization for management of adverse reactions.

Conclusions: ADRs are under-reported due to various factors and practicing doctors should be encouraged to report ACDRs in order to improve medical therapy for the benefit of healthcare workers and patients worldwide.

Author Biography

Shubham Naik, Department of Pharmacology, Goa Medical College, Goa, India

Department of Pharmacology

Goa Medical College

Goa

References

Roujeau JC, Allanore L, Liss Y, Mockenhaupt M. Severe cutaneous adverse reactions to drugs (SCAR): definitions, diagnostic criteria, genetic predisposition. Lancet. 2009;27(4):203-9.

Naldi L, Conforti A, Venegoni M, Grazia Troncon M, Caputi A, Ghiotto E, et al. Cutaneous reactions to drugs. An analysis of spontaneous reports in four Italian regions. Br J Clin Pharmacol. 1999;48(6):839-46.

Arulmani R, Rajendran SD, Suresh B. Adverse drug reaction monitoring in a secondary care hospital in South India. Br J Clin Pharmacol. 2008;65(2):210-6.

Srinivasan R, Ramya G. Adverse drug reaction-causality assessment. Int J Res Pharm Chem. 2011;1(3):606-12.

Strom BL, Tugwell P. Pharmacoepidemiology: Currentstatus, prospects, and problems. Ann Intern Med. 1990;113(3):179-81.

Lihite RJ, Lahkar M. A study on cutaneous adverse drug reactions in ADR monitoring centre of tertiary care hospital, Guwahati. J Appl Pharm Sci. 2013;3(3):78.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents--a 6 year series from Chandigarh, India. J Postgrad Med. 2001;47(2):95.

Mehta TK, Marquis L, Shetty JN. A Study of 70 Cases of Drug Eruptions. Indian J Dermatol Venereol. 1971;37(1):1-5.

Hotchandani SC, Bhatt JD, Shah MK. A prospective analysis of drug-induced acute cutaneous reactions reported in patients at a tertiary care hospital. Indian J Pharmacol. 2010;42(2):118.

Mani MZ, Mathew M. A Study of 218 Drug Eruptions. Indian J Dermatol Venereol Leprol. 1983;49(3):109-17.

Patel Raksha M, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74(1).

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol. 2004;70(1).

Anjaneyan G, Gupta R. Clinical study of adverse cutaneous drug reactions at a rural based tertiary care centre in Gujarat. Natl J Physiol Pharm Pharmacol. 1970;3(2):129-9.

Leape LL, Brennan TA, Laird N, Lawthers AG, Localio AR, Barnes BA, et al. The nature of adverse events in hospitalized patients: results of the Harvard Medical Practice Study II. N Engl J Med. 1991;324(6):377-84.

Hafner Jr JW, Belknap SM, Squillante MD, Bucheit KA. Adverse drug events in emergency department patients. Ann Emerg Med. 2002;39(3):258-67.

Agrawal A, Ghate S, Gupta AK, Dhurat R. Clinical spectrum of cutaneous adverse drug reactions. Indian J Drugs Dermatol. 2018;4(2):61.

Patel TK, Thakkar SH, Sharma DC. Cutaneous adverse drug reactions in Indian population: A systematic review. Indian Dermatol Online J. 2014;5(2):S76.

James J, Sushma M, Guido S, Elizabeth J. Cutaneous adverse drug reactions in a South Indian tertiary care center. Indian J Dermatol. 2005;50(01):17.

Ding WY, Lee CK, Choon SE. Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia. Int J Dermatol. 2010;49(7):834-41.

Jhaj R, Uppal R, Malhotra S, Bhargava VK. Cutaneous adverse reactions in in-patients in a tertiary care hospital. Indian J Dermatol Venereol Leprol. 1999;65(1):14-7.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38(6):429.

Downloads

Published

2022-12-26

Issue

Section

Original Research Articles